Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 113, NWS Aberdeen, SD

June 21, 2007Dewey County, Potter County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 21, 2007, 4:05 AM MDT for Dewey County, Potter County, Walworth County, South Dakota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2007, 4:05 AM MDT (10:05 UTC)
Expired
Jun 21, 2007, 5:00 AM MDT
In force
55 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Dewey County, SD, Potter County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:45 AM MDTHAIL 1.517 Nw Gettysburg, SDALSO REPORTED WINDS OF AT LEAST 70 MPH
Jun 21, 5:00 AM MDTHAIL 116 Nw Gettysburg, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:29 AM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 211005
SVRABR
SDC041-107-129-211100-
/O.NEW.KABR.SV.W.0113.070621T1005Z-070621T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
505 AM CDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF SELBY...

* UNTIL 600 AM CDT(500 AM MDT)

* AT 402 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SWAN CREEK REC AREA...OR 18 MILES SOUTH OF
  MOBRIDGE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SWAN CREEK REC AREA AROUND 510 AM CDT...
  AKASKA AND SELBY AROUND 525 AM CDT...
  LOWRY AROUND 540 AM CDT...
  JAVA AROUND 545 AM CDT...
  HOVEN AROUND 600 AM CDT...

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4560 10030 4515 10044 4503 9973 4552 9973

$$
SCARLETT
1 follow-up statement
000 
WWUS53 KABR 211028
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CDT THU JUN 21 2007

SDC041-211038-
/O.CAN.KABR.SV.W.0113.000000T0000Z-070621T1100Z/
DEWEY SD-
428 AM MDT THU JUN 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR DEWEY COUNTY HAS BEEN
CANCELLED...

LAT...LON 4559 10019 4511 10022 4503 9973 4558 9973

$$

SDC107-129-211100-
/O.CON.KABR.SV.W.0113.000000T0000Z-070621T1100Z/
WALWORTH SD-POTTER SD-
528 AM CDT THU JUN 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHERN POTTER AND WALWORTH COUNTIES...

AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR AKASKA...OR 13 MILES SOUTH OF 
SELBY...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SELBY AROUND 535 AM CDT...
  LOWRY AROUND 540 AM CDT...
  JAVA AROUND 555 AM CDT...
  HOVEN AROUND 600 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4559 10019 4511 10022 4503 9973 4558 9973

$$
SCARLETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:26 AM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 21, 2:26 AM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
326 AM CDT THU JUN 21 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ABBREVIATED DISCUSSIONS THIS MORNING AS SUPERCELLS THAT DEVELOPED
THIS MORNING AND A SEVERE THUNDERSTORM WATCH ISSUANCE ARE
INTERFERING WITH NORMAL DUTIES.

SPLITTING SUPERCELLS WITH PROBABLE LARGE HAIL HAVE DEVELOPED JUST
EAST OF MOBRIDGE VERY EARLY THIS MORNING ALONG A STALLED FRONTAL
BOUNDARY ACROSS NORTHERN SOUTH DAKOTA. LIFT ASSOCIATED WITH THE
APPROACHING SHORTWAVE INTO THE NORTHERN PLAINS WILL ASSIST IN
MAINTAINING STORMS AND DEVELOPING NEW STORMS ALONG THIS BOUNDARY
THIS MORNING...IN ADDITION TO RICH MOISTURE WITH DEW POINTS IN THE
MID TO UPPER 60S AND STEEP MID LEVEL LAPSE RATES. THEREFORE A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10AM CDT/9AM MDT THIS
MORNING FOR NORTHERN SOUTH DAKOTA.

SPC HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
FOR THE DAY ONE PERIOD AND MORE EPISODES OF THUNDERSTORMS...SOME
SEVERE...ARE POSSIBLE THROUGHOUT THE DAY AS THIS BOUNDARY REMAINS
STATIONARY OR MOVES SLOWLY SOUTHWARD. THE NAM HAS BEEN TRENDING
SLOWER WITH THIS FEATURE OVER THE PAST COUPLE DAYS...AND KEEPS
CHANCES OF RAIN GOING ACROSS THE FORECAST AREA INTO FRIDAY. WITH
CURRENT TRENDS AND AGREEMENT WITH THE ECMWF/CANADIAN...AS WELL AS
MORE GENERAL AGREEMENT WITH THE CURRENT SITUATION...THE SLOWER
TREND HAS BEEN PRETTY MUCH ACCEPTED AND POPS HAVE BEEN HUNG BACK
THROUGH PART OF FRIDAY.

.LONG TERM...SATURDAY THROUGH MONDAY NIGHT
AS SHORTWAVE MOVES TO THE EAST ON FRIDAY...UPPER RIDGE AND CORE OF
HOTTEST AIR BEGINS TO MOVE INTO THE PLAINS FROM THE WEST/SOUTHWEST
SATURDAY AND SUNDAY. 850MB TEMPERATURES INCREASE TO 20 TO 24 C BY
SATURDAY AND 23 TO 28 C BY SUNDAY AS THIS RIDGE MOVES EAST. AS
THIS OCCURS...A TROUGH MOVES INTO THE PACIFIC NORTHWEST AND AN
INDUCED SURFACE LOW FORMS IN THE EASTERN ROCKIES/WESTERN PLAINS
SATURDAY INTO SUNDAY...INCREASING SOUTHERLY FLOW OVER THE AREA
INTO THE WEEKEND. A STRONG LOW LEVEL JET FORMS SATURDAY NIGHT
INTO SUNDAY AHEAD OF THIS SURFACE LOW. WITH 700MB TEMPERATURES OF
12 TO 16 C THROUGHOUT THE WEEKEND AND INTO MONDAY...ANY CHANCE OF
CONVECTION SEEMS QUITE LIMITED AS THE REGION WILL BE PRETTY CAPPED
AND WARM ALOFT. LEFT POPS IN FOR SUNDAY AND MONDAY NIGHTS MOSTLY
FOR THE SAKE OF DIURNAL CONVECTION FOR NOW...BUT MAY HAVE TO BE
REMOVED AT A LATER DATE. THIS GENERAL PATTERN WITH THE SURFACE LOW
IN THE EASTERN ROCKIES/WESTERN PLAINS HOLDS THROUGH MONDAY NIGHT.

&&
.AVIATION...
A STALLED FRONTAL BOUNDARY ACROSS NORTHERN SOUTH DAKOTA HAS LED TO
THE DEVELOPMENT OF A COUPLE THUNDERSTORMS EARLY THIS MORNING. SOME
OF THESE THUNDERSTORMS COULD BE SEVERE WITH LOWER LOCAL
VISIBILITIES TO MVFR OR IFR IN HEAVY RAIN. OTHERWISE...CONDITIONS
WILL REMAIN VFR WITH UNLIMITED VISIBILITIES AND SCATTERED CLOUDS
AT OR ABOVE 5000 FEET. THROUGHOUT THIS MORNING AND
AFTERNOON...MORE THUNDERSTORMS COULD DEVELOP ACROSS THE AREA AS
THE FRONTAL BOUNDARY MOVES SLOWLY SOUTHWARD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...ECKSTEIN
LONG TERM...KEEFE/ECKSTEIN
AVIATION...KEEFE/ECKSTEIN
Hazardous weather outlook, Jun 20, 4:18 AM MDT, 23 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
518 AM CDT WED JUN 20 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
518 AM CDT WED JUN 20 2007 /418 AM MDT WED JUN 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
INTO TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH LOCALLY
HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS. THERE IS ALSO
THE POTENTIAL FOR AN ISOLATED TORNADO WITH THUNDERSTORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES EXIST FOR MORE THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
AGAIN ON THURSDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS
SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING AFTER
3PM.

ECKSTEIN

In the hours before

Local storm report, Jun 21, 2:17 AM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
317 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     HAIL             EUREKA                  45.77N 99.62W
06/21/2007  E0.88 INCH       MCPHERSON          SD   LAW ENFORCEMENT

0235 AM     HAIL             2 NW BOWDLE             45.47N 99.69W
06/21/2007  E0.75 INCH       EDMUNDS            SD   LAW ENFORCEMENT

&&

TMK
Local storm report, Jun 21, 2:24 AM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     HAIL             4 N BOWDLE              45.51N 99.66W
06/21/2007  E1.00 INCH       EDMUNDS            SD   LAW ENFORCEMENT

0321 AM     HAIL             LONG LAKE               45.86N 99.21W
06/21/2007  E1.75 INCH       MCPHERSON          SD   TRAINED SPOTTER

&&

TMK
Local storm report, Jun 21, 2:32 AM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
332 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     HAIL             1 N BOWDLE              45.47N 99.66W
06/21/2007  E1.25 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

TMK
Local storm report, Jun 21, 2:41 AM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
341 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     HAIL             2 N BOWDLE              45.48N 99.66W
06/21/2007  E2.50 INCH       EDMUNDS            SD   TRAINED SPOTTER

&&

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:43 AM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth47 min
Jun 21, 1:06 AM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth39 min
Jun 21, 1:44 AM MDTSevere Thunderstorm WarningABREdmunds, McPherson, Walworth46 min
Jun 21, 1:47 AM MDTSevere Thunderstorm WarningABRMcPherson43 min
Jun 21, 2:25 AM MDTSevere Thunderstorm WarningABRMcPherson38 min
Jun 21, 2:29 AM MDTSevere Thunderstorm WarningABREdmunds61 min
Jun 21, 2:52 AM MDTTornado WarningABREdmunds23 min
Jun 21, 3:22 AM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth53 min
Jun 21, 3:38 AM MDTSevere Thunderstorm WarningABRCorson67 min
Jun 21, 4:45 AM MDTSevere Thunderstorm WarningABRCorson60 min
Jun 21, 4:52 AM MDTSevere Thunderstorm WarningABRPotter, Walworth38 min
Jun 21, 5:18 AM MDTTornado WarningABRDewey, Potter27 min
Jun 21, 5:35 AM MDTSevere Thunderstorm WarningABRDewey55 min
Jun 21, 5:43 AM MDTTornado WarningABRPotter32 min
Jun 21, 6:17 AM MDTSevere Thunderstorm WarningABRDewey, Potter58 min
Jun 21, 6:31 AM MDTSevere Thunderstorm WarningABRDewey, Potter, Sully59 min
Jun 21, 6:37 AM MDTTornado WarningABRSully23 min
Jun 21, 6:57 AM MDTFlash Flood WarningABRPotter, Sully3 hr
Jun 21, 7:27 AM MDTSevere Thunderstorm WarningABRHughes, Hyde, Stanley, Sully48 min
Jun 21, 7:59 AM MDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde46 min
Jun 21, 8:19 AM MDTTornado WarningABRBuffalo, Hand, Hyde26 min
Jun 21, 8:41 AM MDTTornado WarningABRBuffalo34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.